Site Map

Home

Primary Epilepsy

Epilepsy Meds and treatments

Secondary Epilepsy

Diet and  Supplements

Common Concerns

 

FAQ'S

 

What Can I do

My Beagles

Radar's Triumph

 

Abnormal Behavior

 

Home Spay/Neuter Anesthesia Heartworm Antibiotics Abnormal Behavior

 

Many owners of epileptic dogs become concerned when their pup begins to act "differently" than they did before they started having seizures.  The following are some of the behaviors that people have noticed along with some possible causes and suggestions to alleviate or cope with the symptoms. 

Crying or whining Incontinence
Sedation Hyperactive/aggressive

Crying or whining - If your dog has recently  started a new medication or his dose was increased, consider hunger as the cause of excessive crying or whining.  Although most vets warn us that the medications can cause excessive hunger, many times they don't stress how bad it can be for our pups.  The hunger can cause the dog to cry or whine, steal food, pace or eat inappropriate items.  It's more than just hunger, it's like they think they're starving and their survival instincts take over.  

Since most of our epi pups will put weight on even if you don't  give them additional food, it's best to try to find low calorie foods to supplement their normal meal.  Vegetables are always a good supplement but vegetables alone may not be enough.  In these cases oat meal, potato or rice mixed with the vegetables will help.   

In most cases the excessive hunger will subside in 3 to 4 weeks.  During that time extra food can make a huge difference and you can always try to get any additional weight off after the worst is over. 

 

Incontinence - This comes in several forms.  The most common type of urinary incontinence from seizure medications is caused by the sedative effects on the sphincter muscles which causes a dog to dribble small amounts of urine.  Other problems associated with seizure medications and urination are loss of control while sleeping and the need to urinate frequently which may cause accidents in the house.  The first thing that you should do if your dog experiences any of these behaviors is contact your veterinarian so that other causes can be ruled out.  If no other cause is found, it may be a side effect of the anti-seizure medication. 

Dribbling

Frequent potty breaks (before your dog indicates he has to go out) will usually help eliminate dribbling.   With Radar the dribbling only happens when his bladder is somewhat full.

At times when you can't take your pup out frequently, doggie diapers will help tremendously.  For females, human diapers work well.  For males, a doggie diaper designed for males works best.

Accidents in the house

If the medication for seizures is causing your dog to drink more water, he is going to have to urinate more often.  For most dogs, increasing the number of times they are taken out to eliminate will resolve accidents in the house.

If it's necessary to leave your dog at home alone while you are at work, consider having a neighbor or dog walking service provide an extra walk during the day.  If your dog is crate trained, a crate with a grated floor and pan, will keep your pup dry and protect your floor. 

If your dog has to go frequently during the night, it might help to restrict water consumption for  a couple hours before bedtime, but please get your veterinarian's approval before doing this.

Urinating while sleeping

Restricting water before bedtime may help resolve this problem.  There are also medications available to treat this type of urinary incontinence.  The most popular medication is Phenylpropanolamine or PPA for short, which is available with a veterinary prescription. 

Sedation - this is a very common side effect of both Phenobarbital and potassium bromide.  The side effect is usually transient and resolves as your dog becomes adjusted to the medication.  If the side effect of sedation is very severe or if it does not resolve with time, it may help to change the timing of the medication so that the majority of medications are given before bed-time.  If this doesn't alleviate the symptoms you and your vet should consider medication changes and/or adjustments.

Hyperactive or aggressive - although sedation is the most common side effect of anti-seizure medications, some dogs have a paradoxical effect from these drugs.  These dogs become hyperactive instead of sedated.  Phenobarbital has also been known to cause agitation and/or aggression in a small percentage of dogs.  If your dog experiences these side effects, be sure to advise your veterinarian so that adjustments to the medication can be made.  Remember, you are giving medications that alter brain chemistry and your dog may react differently than other dogs do.

 

Site Map

Home

Primary Epilepsy

Epilepsy Meds and treatments

Secondary Epilepsy

Diet and  Supplements

Common Concerns

 

FAQ'S

 

What Can I do

My Beagles

Radar's Triumph

2003 -2009 Canine Seizures All rights reserved

Last Updated August 2009